Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 135, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2020, 1:33 AM CDT for 6 counties in North Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2020, 1:33 AM CDT (06:33 UTC)
- Expired
- Jul 8, 2020, 2:30 AM CDT
- In force
- 57 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Benson County, ND, Cavalier County, ND, Nelson County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 133 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 11:44 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 972 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 1688 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:39 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 7, 11:39 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1139 PM CDT Tue Jul 7 2020 .UPDATE... Issued at 1138 PM CDT Tue Jul 7 2020 Watch will be issued shortly...all other parameters on track. UPDATE Issued at 906 PM CDT Tue Jul 7 2020 Severe thunderstorm watches have been issued for areas just to the west of this FA. Expect if current trends continue, this FA will be included in one by late evening. At this point, think that strong wind gusts will still be the main impact. Using a raw timing tool on the line of current storms, they should reach our western FA by midnight to 2 am. So forecast remains on track at this point. UPDATE Issued at 706 PM CDT Tue Jul 7 2020 The complex of storms we are watching for our area overnight has already gotten going over eastern Montana, where a severe thunderstorm watch was issued earlier. There have already been several strong wind gusts associated with those storms. They still have some area to go yet in eastern Montana before they get into western North Dakota, so it is still looking like midnight or later for a start time in our western FA. Components all still appear to be on track for a line of storms to move through the FA overnight, with severe straight line winds likely the main impact. These storms should be fast movers, so do not think flooding will be a big issue, but there are susceptible areas. Now is the time to prepare, secure any loose outdoor property, and have a safety plan in place in case a warning is issued. && .SHORT TERM...(This evening through Wednesday night) Issued at 306 PM CDT Tue Jul 7 2020 Clear skies prevail this afternoon with quiet weather expected through early this evening. Our primary concern revolves around severe thunderstorms that are expected to move through the region tonight into Wednesday morning. An upper trough, and associated cold front, is currently working across the Pacific Northwest and into western Montana. Extending southward, is a negatively tilted extension of this trough and an associated LLJ forming in the 850 to 700 mb layer. This is set to strengthen as we head into the overnight hours as this system pushes eastward. In central and eastern ND, there will be modest instability waiting as CAPE will be in the 1500 to 2000 J/Kg range. The 850 to 700 jet is expected to increase, reaching into the 50 to 75 knot range. Low level shear will be upwards of 30 to 50 knots in the 0 to 1km and 0 to 3 km layer respectively. This will give us a rather high risk for significant wind gusts and brief QLCS tornadoes. Initially, we could see hail up to 2 inches as well, mainly for the Devils Lake Basin, Sheyenne Valley, and James Valley as supercells are possible. The axis will shift across the Devils Lake Basin, moving eastward into the Red River Valley and into west-central and northwest Minnesota during the early morning hours. Overall, the potential for widespread weather related impacts is high due to the possibility of significant wind gusts of 75 mph or greater along with isolated tornadoes and large hail. Heading into Wednesday, ongoing showers and storms continue eastward along the cold front. There remains some uncertainty regarding the forward progression of the front; however, the risk of severe thunderstorms remains in portions of west-central Minnesota during the afternoon and early evening period. .LONG TERM...(Thursday through Tuesday) Issued at 306 PM CDT Tue Jul 7 2020 Little change in the extended from previous runs. Mainly zonal flow is in place over the Northern Plains...with a series of short waves propagating through the flow triggering isolated to scattered thunderstorms. Otherwise...expect temperatures to be near seasonal norms. By late Sunday...ensemble guidance hints at increased southwest flow aloft as an upper trof digs into the intermountain West...and the upper ridge begins a shift and amplification over the area. Expect a slight warming trend as thickness values increase and return flow draws warmer air over the region. Chances for isolated storm will continue through the end of the period. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1138 PM CDT Tue Jul 7 2020 Pretty much kept with the timing from the 00z set of TAFs. Main impacts will be gusty winds with overnight storms. Best chance for any redevelopment Wednesday afternoon will be at KBJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Godon SHORT TERM...Lynch LONG TERM...Hopkins AVIATION...Godon
Hazardous weather outlook, Jul 7, 3:38 PM CDT, 9 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 338 PM CDT Tue Jul 7 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-082045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 338 PM CDT Tue Jul 7 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop or move into the area this evening and continue through the overnight hours. All hazards are expected, with risks for hail to 2 inches, wind gusts of 75 mph or greater, localized flash flooding and possibly a tornado. Main risk area is all of eastern North Dakota, the Red River valley and northwestern Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A chance for severe thunderstorms exists Wednesday east of a Baudette to Detroit Lakes to Wahpeton line. Threats are large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 8, 12:19 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1219 AM CDT Wed Jul 8 2020
NDZ028-038-039-049-052-053-080615-
Griggs ND-Sargent ND-Richland ND-Ransom ND-Barnes ND-Cass ND-
1219 AM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...SOUTHWESTERN CASS...
SOUTHERN GRIGGS...BARNES...NORTHWESTERN RICHLAND AND SARGENT COUNTIES
UNTIL 115 AM CDT...
At 1217 AM CDT, Doppler radar was tracking a strong thunderstorms
near Fort Ransom to near Valley City moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Valley City, Casselton, Lisbon, Enderlin, Gwinner, Milnor and Forman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern North Dakota.
LAT...LON 4605 9801 4663 9803 4663 9844 4752 9849
4728 9796 4724 9796 4724 9789 4687 9710
4598 9727
TIME...MOT...LOC 0517Z 209DEG 31KT 4648 9786
CJLocal storm report, Jul 8, 12:53 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1253 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 AM HAIL LITCHVILLE 46.66N 98.19W
07/08/2020 E1.00 INCH BARNES ND CO-OP OBSERVER
&&
KNUTSVIGLocal storm report, Jul 8, 1:24 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
124 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM TSTM WND GST 2 N MADDOCK 47.99N 99.53W
07/08/2020 M62.00 MPH Benson ND MESONET
NDAWN SITE 2N MADDOCK
0112 AM NON-TSTM WND GST 1 N BAKER 48.18N 99.65W
07/08/2020 M66.00 MPH Benson ND MESONET
NDAWN SITE 1N BAKER
&&
KNUTSVIGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:42 AM CDT | Special Weather Statement | FGF | Wilkin | 63 min |
| Jul 8, 2:12 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 63 min |
| Jul 8, 2:18 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Polk | 57 min |
| Jul 8, 2:22 AM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Polk | 53 min |
| Jul 8, 3:10 AM CDT | Special Weather Statement | FGF | Clay | 50 min |
| Jul 8, 3:17 AM CDT | Special Weather Statement | FGF | Clay | 58 min |
| Jul 8, 3:22 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 38 min |
| Jul 8, 3:36 AM CDT | Areal Flood Advisory | FGF | Clay | 8 hr |
| Jul 8, 3:58 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 62 min |
| Jul 8, 4:14 AM CDT | Tornado Warning | FGF | Otter Tail, Wilkin | 31 min |
| Jul 8, 4:43 AM CDT | Tornado Warning | FGF | Grant, Otter Tail | 47 min |
| Jul 8, 5:00 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 60 min |
| Jul 8, 5:20 AM CDT | Tornado Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 40 min |
| Jul 8, 5:53 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 27 min |
| Jul 8, 6:19 AM CDT | Special Weather Statement | FGF | Wadena | 56 min |
| Jul 8, 10:42 AM CDT | River Flood Warning | FGF | Clay | 4 days |
| Jul 8, 5:00 PM CDT | Special Weather Statement | FGF | Otter Tail | 45 min |
| Jul 8, 5:08 PM CDT | Tornado Warning | FGF | Grant, Otter Tail | 52 min |
| Jul 8, 5:30 PM CDT | Special Weather Statement | FGF | Otter Tail | 60 min |
| Jul 8, 6:05 PM CDT | Special Weather Statement | FGF | Otter Tail | 25 min |
| Jul 8, 6:33 PM CDT | Special Weather Statement | FGF | Otter Tail | 27 min |
| Jul 8, 6:35 PM CDT | Tornado Warning | FGF | Otter Tail, Wadena | 25 min |
| Jul 8, 12:19 AM CDT | Special Weather Statement | FGF | Barnes, Cass, Ransom, Sargent | 56 min |
| Jul 8, 12:29 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs | 61 min |
| Jul 8, 12:44 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Griggs, Nelson, Ramsey, Towner | 46 min |
| Jul 8, 1:08 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland | 52 min |
| Jul 8, 1:15 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland | 60 min |
| Jul 8, 1:29 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Grand Forks, Griggs, Nelson, Steele | 61 min |
| Jul 8, 1:32 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele, Traill | 58 min |
| Jul 8, 1:46 AM CDT | Tornado Warning | FGF | Griggs, Steele | 33 min |
| Jul 8, 1:51 AM CDT | Special Weather Statement | FGF | Barnes | 54 min |
| Jul 8, 2:20 AM CDT | Special Weather Statement | FGF | Cavalier, Pembina | 40 min |
| Jul 8, 4:23 AM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 52 min |
| Jul 8, 6:19 AM CDT | Areal Flood Advisory | FGF | Richland, Sargent | 8 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.